Indiana, 2016Flood and Damaging Winds in Indiana, June 22 to 23, 2016
June 22 to 23, 2016 · NWS IND · 21 events in 9 counties and zones
A warm front moved across central Indiana during the evening of June 22 and morning hours of June 23. Hot and humid air behind the front provided fuel for the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $168,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved across central Indiana during the evening of June 22 and morning hours of June 23. Hot and humid air behind the front provided fuel for the storms. An upper level wave helped to generate the storms.
Thunderstorms developed across central Indiana as the warm front moved into the area. Some of the storms produced wind gusts of 80 to 100 mph along with heavy rain. The storms damaged structures and brought down many trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 22, 9:19 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 22, 9:19 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1019 PM EDT WED JUN 22 2016
.UPDATE...
The AVIATION section has been updated below.
&&
.SYNOPSIS...
Issued at 150 PM EDT Wed Jun 22 2016
A complex frontal system over Indiana will move to the southeast of
our state by late Thursday. By Friday high pressure is forecast to
cover most of the northern and eastern United States, including
Indiana.
Over the weekend the high pressure should shift to the east coast,
opening the way for a cold front to cross the Hoosier state Monday.
High pressure should be back over the northern and eastern United
States, including Indiana, for midweek.
&&
.NEAR TERM (Rest of Tonight and Thursday)...
Issued at 1000 pm PM EDT Wed Jun 22 2016
Radar indicates area of strong thunderstorms near the Indiana Michigan border
west through the Chicago area and across northern Illinois. Main focus will
be how far south these storms will come. Expect these storms to move east
southeast and spread into far northern parts of our forecast area towards
midnight and then spread east southeast across the northern and east central
areas overnight. This matches well with the rapid refresh model and given the
strength of these storms....a tornado watch will likely be issued for part of
our area shortly. Will continue mention heavy rain over northern and east
central sections.
Lowered temperatures a few degrees over north and east central sections
due to expected rainfall overnight.
portion of previous near term discussion follows...
There will be a chance of storms mainly south Thursday morning. This
should end as drier air overspreads our region.
Thursday 700 millibar temperatures will be warm enough for a
convective cap, but that will be offset by being under the right
rear quadrant of a jet streak. With some instability remaining
chance POPs under partly cloud skies are in order.
Confidence in the temperature forecast is limited. Much depends on
precipitation distribution and any cloud breaks. However the
various guidance is close enough so a blend should be good to
within 2 or 3 degrees.
&&
.SHORT TERM (Thursday night through Saturday)...
Issued at 150 PM EDT Wed Jun 22 2016
The weather will be much quieter than that expected through
tomorrow. Guidance agrees surface high pressure, limited moisture,
and warm air aloft should result in mostly clear skies.
A blend can be used with high confidence for temperatures. There is
good agreement between various forecasting methods.
&&
.LONG TERM /Saturday night through Wednesday/...
Issued at 214 PM EDT Wed Jun 22 2016
Models take mid/upper level low eastward across south central
Canada/northern Plains during the period. This will result in a
breakdown of mid level ridge over our area over the weekend and
bring back WNWly flow aloft as a trough moves over the area by
Monday. A warm front will ease northeast across central Indiana
Saturday before a cold front and associated rain and thunderstorms comes
through Sunday night and early Monday.
Gradually warmer temperatures are expected during the early part
of the week ahead of the next warm front that arrives at mid week.
Looks like average temperatures during this period with the
warmest days being Sunday and Monday where much of the area will
be in the lower 90s and lows in the lower 70s.
&&
.AVIATION (Discussion for the 230000Z TAF Issuance)...
Issued at 1019 PM EDT Wed Jun 22 2016
Delayed start of thunderstorms at KIND by a couple of hours based on
latest trends and hi-res short term model data. Otherwise no changes.
Previous discussion follows...
Outside of convection, generally VFR conditions expected. At the
moment believe 03-08Z is the most likely time for convection.
Thunderstorms are expected to develop soon well northwest of the
sites and then merge into a convective complex that should move
across the sites mainly in the 03-08Z time frame. Still some
uncertainty on where the strongest storms will go, but they will
likely be closest to KIND/KLAF. IFR or lower conditions possible in
convection with wind gusts over 40kt possible.
A few unorganized storms may continue after the main complex passes
so continued VCTS mention for most of the remainder of the period
before 12Z. Additional isolated convection may develop during the
day Thursday as a cold front moves through, but odds are too low to
mention.
Some MVFR ceilings may work their way into KLAF late tonight into
Thursday morning. Winds will become west/northwest during the day
Thursday with the front.
&&
.IND Watches/Warnings/Advisories...
NONE.
&&
SYNOPSIS...JK
NEAR TERM...JK/JH
SHORT TERM...JK
LONG TERM....DWM
AVIATION...50
Hazardous weather outlook, Jun 22, 9:46 AM EST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1046 AM EDT WED JUN 22 2016
INZ021-028>031-035>049-051>057-060>065-067>072-231500-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
1046 AM EDT WED JUN 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THUNDERSTORMS WILL ARE EXPECTED ACROSS CENTRAL INDIANA
TODAY AND TONIGHT. THE NORTH AND EASTERN PARTS OF CENTRAL INDIANA
HAVE A VERY SIGNIFICANT RISK FOR SEVERE WEATHER. THE SOUTH AND
WESTERN SECTIONS OF CENTRAL INDIANA ALSO HAVE A RISK OF SEVERE
WEATHER...BUT IT IS NOT AS HIGH.
THE MAIN THREATS WILL BE VERY HIGH WINDS AND EXTREMELY HEAVY
RAIN. TORNADOES ARE POSSIBLE, BUT HAVE A LOWER CHANCE OF
OCCURRING. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
HAZARDS: VERY DAMAGING WINDS...FLOODING...LARGE HAIL...AND
LIGHTNING.
TIMING: THE MAIN THREAT WILL BE AFTER 7 PM. ISOLATED SEVERE
WEATHER COULD OCCUR ANYTIME.
DISCUSSION: A WARM FRONT IN COMBINATION WITH A VIGOROUS UPPER
LEVEL WEATHER DISTURBANCE WILL GENERATE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY MORNING. THE
STORMS AR NOT EXPECTED TO SEVERE...BUT LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM.
STORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH TUESDAY. IT IS TOO
SOON TO DETERMINE WHETHER ANY OF THESE STORMS MAY BE SEVERE.
DISCUSSION: A COLD FRONT AND EXITING UPPER LEVEL WEATHER
DISTURBANCE MAY PRODUCE THUNDERSTORMS ON THURSDAY MORNING. SEVERAL
ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TODAY. SPOTTERS WILL MOSTLY LIKELY
BE NEEDED LATE THIS AFTERNOON AND EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Jun 22, 7:40 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 PM EDT WED JUN 22 2016
INZ063-064-230115-
BARTHOLOMEW IN-BROWN IN-
840 PM EDT WED JUN 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN AND BARTHOLOMEW
COUNTIES UNTIL 915 PM EDT...
AT 839 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NASHVILLE...OR 11 MILES WEST OF COLUMBUS...MOVING EAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...NASHVILLE...EDINBURGH...ELIZABETHTOWN...CLIFFORD...
STONE HEAD...GNAW BONE AND TAYLORSVILLE.
LAT...LON 3928 8624 3935 8601 3935 8582 3913 8576
3910 8619
TIME...MOT...LOC 0039Z 257DEG 20KT 3921 8612
50Thunderstorm Wind, Tippecanoe
- When
- June 22, 11:12 PM EST
- Where
- Tippecanoe County, 2.13 mi SE of Octagon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.505, -86.977
An estimated 60 mph thunderstorm wind gust was observed in this location.
Thunderstorm Wind, Tippecanoe
- When
- June 22, 11:19 PM EST
- Where
- Tippecanoe County, 2.1 mi NE of Cairo
- Measured
- 87 kt (100 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 40.550, -86.890
A 100 mph thunderstorm wind gust was measured in this location.
Thunderstorm Wind, Clinton
- When
- June 22, 11:27 PM EST
- Where
- Clinton County, 1.03 mi SW of Rossville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 40.409, -86.593
A two inch diameter tree was downed near this location by strong thunderstorm wind gusts.
Thunderstorm Wind, Tippecanoe
- When
- June 22, 11:28 PM EST
- Where
- Tippecanoe County, 2.07 mi N of North Crane
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.360, -86.800
An 87 mph thunderstorm wind gust was measured in this location.
Thunderstorm Wind, Clinton
- When
- June 22, 11:30 PM EST
- Where
- Clinton County, Mulberry
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 40.350, -86.670
A tree was blown down onto a house in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Clinton
- When
- June 22, 11:33 PM EST
- Where
- Clinton County, 1.05 mi W of Rossville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -86.600
An estimated 80 mph thunderstorm wind gust was observed in this location. Trees and power lines were downed, along with dime sized hail.
Thunderstorm Wind, Carroll
- When
- June 22, 11:38 PM EST
- Where
- Carroll County, 0.53 mi E of Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $700
- Reported by
- Amateur Radio
- Coordinates
- 40.480, -86.390
A 6-inch diameter tree was blown down on State Road 29 due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Clinton
- When
- June 22, 11:39 PM EST
- Where
- Clinton County, 1.72 mi ESE of Forest
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.360, -86.300
A 68 mph thunderstorm wind gust was measured in this location. This report was relayed by the media.
Thunderstorm Wind, Clinton
- When
- June 22, 11:41 PM EST
- Where
- Clinton County, 1.48 mi NNW of Boyleston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 40.300, -86.390
A tree was blown down onto a car in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Clinton
- When
- June 22, 11:50 PM EST
- Where
- Clinton County, 2.81 mi S of Forest
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 40.330, -86.320
Two hog barns collapsed and a house was damaged near this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Howard
- When
- June 22, 11:53 PM EST
- Where
- Howard County, Russiaville
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 40.420, -86.270
An 82 mph thunderstorm wind gust was measured in this location.
Thunderstorm Wind, Tipton
- When
- June 22, 11:58 PM EST
- Where
- Tipton County, 2.98 mi WSW of Sharpsville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Storm Chaser
- Coordinates
- 40.357, -86.128
A barn wall was blown out with several trees snapped and down on the property due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Howard
- When
- June 23, 12:10 AM EST
- Where
- Howard County, 1.33 mi W of Russiaville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.417, -86.295
Fifteen utility poles were downed across the road due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Tipton
- When
- June 23, 12:24 AM EST
- Where
- Tipton County, 2.14 mi SSE of Tipton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 40.250, -86.040
A 59 mph thunderstorm wind gust was measured in this location.
Thunderstorm Wind, Tipton
- When
- June 23, 12:25 AM EST
- Where
- Tipton County, 0.53 mi E of Tipton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 40.280, -86.040
Utility lines were blown down at the intersection of 1100 West and Division Road due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Madison
- When
- June 23, 12:50 AM EST
- Where
- Madison County, 1.07 mi SSE of Woodlawn Hgts
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 40.115, -85.674
Tree limbs, 18 to 24 inches in diameter, were downed in the Maple Wood Cemetery area due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Tippecanoe
- When
- June 23, 1:15 AM EST
- Where
- Tippecanoe County, 0.87 mi SW of Octagon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.520, -87.010
An estimated thunderstorm wind gust of 70 mph was observed in this location.
Flood, Boone
- When
- June 23, 1:41 AM EST to 3:15 AM EST
- Where
- Boone County, 0.53 mi W of Thorntown to 0.5 mi W of Thorntown
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 40.130, -86.610
Water was estimated at 6 inches deep. The location of this event is unknown.
Thunderstorm Wind, Marion
- When
- June 23, 2:08 AM EST
- Where
- Marion County, 1.52 mi ESE of Shooters Hill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.821, -86.144
Five large trees were uprooted along Carrollton Avenue due to damaging thunderstorm wind gusts. All the trees were laying to the southeast.
Thunderstorm Wind, Hancock
- When
- June 23, 2:15 AM EST
- Where
- Hancock County, 1.74 mi NE of Mt Comfort
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.850, -85.900
A thunderstorm wind gust of 60 mph was measured in this location.
Thunderstorm Wind, Hancock
- When
- June 23, 2:20 AM EST
- Where
- Hancock County, 2.14 mi NW of Pope Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 39.818, -85.783
Metal panels were blown off the southwest section of the Avery Dennison building due to damaging thunderstorm wind gusts. Semi trailers were also moved.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in North Atlantic Coastal Waters, June 22, 20162 deaths · 1 injured · 1 event
- Tornadoes and Flash Flooding in Ohio, June 22 to 23, 2016$1.2 million · EF1 · 55 events
- Tornadoes and Hail in Illinois, June 22, 20164 injured · EF2 · 23 events
- Tornadoes and Damaging Winds in Indiana, June 22 to 23, 2016EF2 · 16 events
- Heat in Missouri, June 22, 20169 injured · 23 events
- Damaging Winds in Illinois, June 22, 2016$235,000 · 61 kt wind · 9 events
- Tornadoes and Damaging Winds in Illinois, June 22, 2016EF1 · 12 events
- Hail and Damaging Winds in Minnesota, June 22, 2016$30,000 · 3 in hail · 13 events
- Hail and Damaging Winds in North Carolina, June 22 to 23, 2016$4,000 · 1 in hail · 19 events
- Damaging Winds in North Carolina, June 22, 2016$20,000 · 55 kt wind · 2 events
- Heat in Illinois, June 22, 20168 events
- Flash Flooding and Hail in Iowa, June 22, 201657 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646863, 646864, 646869, 646870, 646871, 646873, 646876, 646881, 646882, 646894, 646906, 647107, 647108, 647109, 647110, 647112, 647113, 647121, 647114, 647116, 647118.